Alert archive / Florida / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 253, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 12, 2012, 6:50 PM EDT for Lafayette County, Taylor County, Florida. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2012, 6:50 PM EDT (22:50 UTC)
- Expired
- Jul 12, 2012, 7:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Lafayette County, FL, Taylor County, FL
The radar
The Tallahassee radar (KTLH), 88 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 7:15 PM EDT | TSTM WND DMG | Perry, FL | POWERLINES DOWN IN PERRY..FOCUSED ON MAIN STREET AND HIGHWAY 19 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 975 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
930
WUUS52 KTAE 122250
SVRTAE
FLC067-123-122330-
/O.NEW.KTAE.SV.W.0253.120712T2250Z-120712T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
650 PM EDT THU JUL 12 2012
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LAFAYETTE COUNTY IN FLORIDA...
NORTHEASTERN TAYLOR COUNTY IN FLORIDA...
* UNTIL 730 PM EDT
* AT 647 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 10 MILES EAST OF PERRY...OR NEAR
SMITH...AND MOVING NORTHWEST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FENHOLLOWAY...FOLEY...PERRY-FOLEY AIRPORT...BOYD...LAKE BIRD AND
SHADY GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 2999 8327 3006 8374 3031 8366 3031 8349
3029 8347 3026 8346 3026 8339 3020 8324
TIME...MOT...LOC 2250Z 113DEG 29KT 3013 8344
$$
38-GODSEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:43 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 12, 3:43 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL ISSUED BY NATIONAL WEATHER SERVICE MOBILE AL 343 PM EDT Thu Jul 12 2012 .SHORT TERM...[Tonight through Sunday night]. The upper trof oriented along the lower Mississippi river valley retrogrades somewhat into the southeastern Plains through Saturday as upper ridging builds into the southeast states. Abundant gulf moisture in place over the area with precipitable water values near 2-2.2 inches will see a modest decrease to 1.7 to 2 inches by Saturday due to correspondingly modest subsidence with the upper ridging. A weak stationary front currently extending from eastern Texas northeastward to eastern Tennessee retreats westward and weakens through Saturday as surface ridging over the east central states builds into the southeast states along with the upper ridging. For Friday...a weak inverted trof...an eddy in the easterlies...will move across the northern Gulf and combine with the sea breeze to produce enhanced convective development in the deeply tropical airmass over the region. Will have pops increasing to likely over the western portion of the area with chance pops elsewhere...then pops decrease overnight to low end chance/slight chance. The inverted trof works further inland mainly into Louisiana and Mississippi through Saturday with the forecast area left with the sea breeze as the primary forcing mechanism. Will have good chance pops over the western portion of the area...where deep layer moisture is highest...tapering to low end chance pops over the eastern portion. A vigorous shortwave system meanwhile advances across the northern plains and into the Great Lakes region on Sunday...and phases with the southeastern Plains upper trof. The combined upper trof then advances to the lower Mississippi river valley again Sunday into Sunday night with ridging over the southeast states retreating into the western Atlantic. Precipitable water values will be slightly below normal...near 1.5 inches...due to modest subsidence from the retreating upper ridge. The surface ridging over the area weakens meanwhile and shifts southward to be oriented along the coast maintaining a light southerly flow over the forecast area. The sea breeze remains the primary forcing mechanism for the most of the area again on Sunday and will continue with chance pops. The potential for severe storm development continues to be low through the period though convection that does develop will have the potential for locally heavy rainfall thanks to the deep tropical airmass over the area along with gusty winds and frequent lightning. Temperatures will be near seasonable levels on Friday then slightly above seasonable levels Saturday and Sunday. /29 && .LONG TERM...[Monday through Thursday]. The phasing of the weak upper trof over the lower Mississippi river valley and the northeast states shortwave trof breaks down on Monday with the northern system exiting into the Atlantic. The weak upper trof retreats westward Tuesday into Wednesday into the Southern Plains with modest upper level ridging building into the southeast states. A longwave trof begins to amplify over the northeast states on Wednesday...and builds into the southeast states on Thursday. A surface ridge oriented along the northeastern Gulf coast moves into the northern Gulf by Thursday as a trailing cold front...associated with a Canadian system moving off into the Atlantic...moves gradually southward into the Gulf coastal states. At this time the front looks to remain north of the forecast area but convective development may be enhanced over the northern portion of the area. Otherwise...a light southerly flow will continue over the area with the sea breeze as the primary mechanism for convective initiation. Deep layer moisture improves over the area on Monday to near 1.9 inches and remains close to this through Thursday. Temperatures will generally be near seasonable values through the period. /29 && .AVIATION... [18Z taf issuance]...scattered convection is ongoing across the Florida panhandle and will continue to progress inland through the early evening. Outside of the showers and stores...vfr conditions will prevail with light southerly to southeasterly winds. If the East coast sea breeze progresses westward fast enough...the easternmost taf sites could experience another rough of storms early this evening. Fog and mvfr conditions will be possible and the northern tier of taf sites early Friday between 10 and 14 UTC. 07/MAB. && .MARINE... Surface high pressure over the western Atlantic noses westward into the southeastern U.S. resulting in a light onshore flow and small sea states through the period. Winds...waves and seas locally higher in and near storms. Will keep the possibility of waterspouts due to the very moist environment and light winds. /10 && .FIRE WEATHER... A moist southeasterly flow will continue over the area through the weekend. Afternoon relative humidities will remain well above critical levels with scattered to occasionally numerous showers and thunderstorms. /29 && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 72 92 75 92 73 / 50 60 30 40 30 Panama City 75 89 76 91 77 / 40 60 40 50 30 Dothan 72 92 73 92 73 / 50 60 40 50 30 Albany 73 93 73 93 73 / 50 50 30 40 30 Valdosta 71 93 72 93 72 / 50 50 30 40 30 Cross City 72 92 72 94 72 / 50 50 30 40 30 Apalachicola 75 88 76 90 78 / 40 60 40 40 30 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. &&
Hazardous weather outlook, Jul 12, 2:27 AM EDT, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 227 AM EDT THU JUL 12 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-131100- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 227 AM EDT THU JUL 12 2012 /127 AM CDT THU JUL 12 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... A FEW WATERSPOUTS ARE POSSIBLE THROUGH THE DAY ALONG THE COASTAL WATERS. OTHERWISE...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE AREA...EXPANDING NORTHWARD THROUGH THE AFTERNOON. THE THREAT OF SEVERE STORMS OVER LAND IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A TYPICAL SUMMERTIME PATTERN WILL BE IN PLACE THROUGH THE PERIOD WITH DAILY CHANCES OF SHOWERS AND THUNDERSTORMS. WIDESPREAD OR ORGANIZED SEVERE STORMS ARE UNLIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. DVD
In the hours before
Special weather statement, Jul 12, 6:42 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 642 PM EDT THU JUL 12 2012 FLZ028-029-122345- LAFAYETTE FL-INLAND TAYLOR FL- 642 PM EDT THU JUL 12 2012 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LAFAYETTE AND NORTHEASTERN TAYLOR COUNTIES IN THE FLORIDA BIG BEND... * UNTIL 745 PM EDT AT 639 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG THUNDERSTORM 8 MILES WEST OF MAYO...OR 6 MILES SOUTH OF BUCKVILLE... MOVING NORTHWEST AT 15 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3005 8361 3028 8350 3008 8318 2992 8328 TIME...MOT...LOC 2242Z 116DEG 13KT 3005 8332 38-GODSEY
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:42 PM EDT | Special Weather Statement | TAE | Lafayette | 63 min |
| Jul 12, 7:12 PM EDT | Severe Thunderstorm Warning | TAE | Jefferson, Madison, Taylor | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.